Tennessee, 2023

Damaging Winds in Tennessee, September 12, 2023

September 12, 2023 · NWS MRX · 6 events in 4 counties and zones

Prefrontal trough ahead of cold front sparks scattered thunderstorms, with one thunderstorm maintaining severe strength for a couple of hours. This thunderstorm produced damaging winds during that time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Prefrontal trough ahead of cold front sparks scattered thunderstorms, with one thunderstorm maintaining severe strength for a couple of hours. This thunderstorm produced damaging winds during that time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 12, 1:14 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 12, 1:14 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
214 PM EDT Tue Sep 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 214 PM EDT Tue Sep 12 2023

Key Messages:

1. Storms through the evening may produce some strong to severe wind
gusts.

2. A cold front moves through tonight, and morning clouds will
dissipate by tomorrow afternoon.

Discussion:

Ample surface heating this morning and early afternoon has led to
SBCAPE values rising to around 2500 J/kg. Providing some lift is a
pre-frontal trough, which surface obs indicate is located from the
VA/KY border to CHA. Convection is expected to increase along and to
the east of this converence zone, and spread east through the
evening. With the adequate CAPE and some wind shear present through
a deep layer , there is a potential for some strong to severe
storms, with the potential to produce damaging straight-line wind
gusts and pea to quarter-sized hail. With some dry air aloft and a
decent westerly midlevel flow to move storms along, flooding is less
of a concern.

Most of this activity will move east of our area by midnight,
although some lingering showers may continue later in the night
until the passage of the cold front, which is expected to be between
06-10Z. Low level moisture blocked by the mountains will keep some
cloud cover in the northern and central Valley tomorrow morning,
until boundary layer mixing ensues to erode the clouds. By
afternoon, we should see mostly sunny skies, and high temps in the
mid 70s to lower 80s.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 214 PM EDT Tue Sep 12 2023

Key Messages:

1. Drier and cooler conditions will continue through Friday,
followed by showers and a few thunderstorms by the weekend.

2. Drier and milder conditions will return early next week.

Wednesday Night through Saturday

At the start of the period, a shortwave will be located to our east
with northerly flow behind the recent frontal boundary passage.
Hurricane Lee is forecast by the National Hurricane Center (NHC) to
be southwest of Bermuda, then track almost due north through the
week. This initial setup will promote a fall-like pattern to start
the period, evidenced by dry and cooler conditions. Subsidence and
northerly flow from high pressure to the north will keep this
pattern in place through the remainder of the week. Depending on the
weakening of the pressure gradient, many places will fall far into
the 50s Thursday and Friday mornings with some higher elevation
Valley locations likely reaching the 40s. As the column is still
fairly mild below 700mb, this cooldown is not expected to produce
frost. By Saturday, we start to see troughing dig to our northwest
as it moves towards the region with increasing southerly flow and
surface frontogenesis.

Sunday through Tuesday

As this system moves into the region Saturday night into Sunday,
rain chances will return to the area. Currently, the forcing and
overall instability look fairly limited but certainly sufficient for
thunder chances, especially by Sunday afternoon. By early next week,
it is expected that this frontal boundary will pass, promoting drier
and cooler conditions once again. However, with less notable CAA,
conditions look to be less cool than what is expected later this
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM EDT Tue Sep 12 2023

Showers and thunderstorms will be increasing over the next few
hours, raising the chance of TS and lowering vis/cigs at the
terminals. Radar shows storms on the doorstep of CHA that will
likely bring TS and MVFR vis shortly. TYS and TRI are expected to
have showers later in the afternoon/evening, and will mention as
VCTS with TEMPOs. Later tonight, a front will cross the area, but
low clouds are expected to persist behind the front. MVFR
conditions are expected at TRI, and possibly at TYS, although
confidence there is lower.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  83  61  81 /  30   0   0   0
Knoxville McGhee Tyson Airport, TN  64  81  57  79 /  40   0   0   0
Oak Ridge, TN                       63  80  56  78 /  40   0   0   0
Tri Cities Airport, TN              62  77  52  75 /  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DGS
LONG TERM....BW
AVIATION...DGS
Hazardous weather outlook, Sep 12, 1:16 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
216 PM EDT Tue Sep 12 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
216 PM EDT Tue Sep 12 2023 /116 PM CDT Tue Sep 12 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms can be expected
through this evening. A few storms may become strong to severe,
with damaging wind gusts and hail up to quarter size possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 12, 1:20 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
220 PM EDT Tue Sep 12 2023

TNZ036>038-069-121900-
Anderson TN-Union TN-Grainger TN-Knox TN-
220 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KNOX...NORTHEASTERN
ANDERSON...WEST CENTRAL GRAINGER AND UNION COUNTIES THROUGH 300 PM
EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Maynardville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maynardville, Plainview, Blaine, Norris, Luttrell, Andersonville,
Rose Hill, Paulette, Big Ridge State Park, and House Mountain State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3631 8364 3608 8374 3618 8408 3626 8406
      3628 8404 3630 8404 3630 8403 3627 8402
      3627 8400 3628 8400 3628 8398 3633 8397
TIME...MOT...LOC 1820Z 281DEG 18KT 3624 8395

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Local storm report, Sep 12, 2:18 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
318 PM EDT Tue Sep 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Dmg     1 W Rutledge            36.27N 83.54W
09/12/2023                   Grainger           TN   911 Call Center

            Large limb down.

&&

CJM

The radar

The Knoxville radar (KMRX), 23 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hawkins

When
September 12, 2:51 PM EST
Where
Hawkins County, 2.33 mi WSW of Mooresburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -83.260

Several trees were blown down by powerful thunderstorm winds.

Thunderstorm Wind, Greene

When
September 12, 3:30 PM EST
Where
Greene County, 0.89 mi SW of Hardin Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.210, -82.840

Several trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Greene

When
September 12, 3:40 PM EST
Where
Greene County, 0.56 mi E of Upchurch
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.250, -82.760

Multiple trees were blown down by severe thunderstorm winds on the north and northeast sides of Greeneville.

Thunderstorm Wind, Washington

When
September 12, 3:50 PM EST
Where
Washington County, 0.89 mi SW of Broylesville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.210, -82.610

Several trees were blown down by severe thunderstorm winds around an intersection near Limestone.

Thunderstorm Wind, Washington

When
September 12, 3:54 PM EST
Where
Washington County, 0.89 mi NW of Washington College
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.230, -82.580

Multiple trees were blown down by powerful thunderstorm winds at a road intersection in the Limestone area.

Thunderstorm Wind, Carter

When
September 12, 4:45 PM EST
Where
Carter County, 0.56 mi W of Valley Forge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.300, -82.190

A few trees were blown down by severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124765, 1124767, 1124768, 1124770, 1124771, 1124780.